Mounjaro is the brand name of Tirzepatide. It belongs to a novel class of medicines called “Twincretin” or dual GLP-1 and GIP analog.
The role of GLP-1 has been well established in the treatment of diabetes type 2 and obesity. Two of the GLP-1 analogs, Semaglutide and Liraglutide, have already been approved by the FDA for the treatment of obesity with or without concomitant diabetes.
Mounjaro (Tirzepatide) has also been approved for the treatment of Diabetes. The drug has been scheduled for approval as a weight loss medicine.
Among anti-diabetic medicines, the ADA has classified Mounjaro as the most potent of all the currently FDA-approved drugs.
Mounjaro may soon get approval as a weight loss medicine too because until now, in clinical trials, Mounjaro is associated with the greatest weight loss compared to all the approved weight loss medicines.
Diabetes and weight loss effects of Mounjaro are summarized in the table below:
GLP-1 analogs Vs Mounjaro
Maximum A1C Reduction
Maximum Weight Loss
With greater weight loss, it is likely to be associated with more side effects. One of the side effects that has not been mentioned in the manufacturer’s labeling is “Mounjaro associated Hair Loss“.
|You may also like to read:|
Does Mounjaro Cause Hair Loss?
Hair loss is common if you are losing weight, especially if you are losing weight fast. Other factors that can increase your hair loss are:
- Hormonal changes
- Malnutrition or abnormal diet
Hormonal changes associated with the use of Mounjaro are:
- Hypothyroidism or hyperthyroidism
- Increase androgens as in women with PCOS (polycystic ovarian syndrome)
- Elevated cortisol levels
- Insulin resistance
Changes in diet associated with Mounjaro are:
- Muscle and protein loss associated with Mounjaro
- Vitamins deficiency associated with Mounjaro:
- Vitamin B-12
- Folic acid
Stress factors associated with Mounjaro use:
- Stress is one of the most common factors associated with hair loss. People using Mounjaro may be stressed out if they are not losing weight, develop side effects associated with Mounjaro, or pay for the huge costs of Mounjaro out of pocket.
- A huge list of medications can cause hair loss. These may include hormones, antibiotics, antifungals, chemotherapeutic drugs, and acne medicines like retinoids.
- Mounjaro may be one of the causes, however, it is likely causing hair loss due to weight loss.
|You may also like to read:|
Hair Loss Caused by Mounjaro: Patients Reviews
Since hair loss has not been mentioned as a side effect of Mounjaro in the FDA and manufacturer’s labeling, we reviewed online comments of patients who have been using Mounjaro.
Here are the comments:
|“I started Mounjaro in summer and been steadily losing weight @ 4 lbs a month. I am very careful about my nutrition as well. I am losing so much hair daily, I am wondering if this could be a result of the hair loss or Mounjaro”|
|“Hair loss is a side effect of weight loss. I visited my skin specialist for a bald spot”|
|“I lose a bunch of hair everytime I lose weight but it has always come back so far”|
|“Most people say, increase your protein intake to 1 gm/lb/day and your hair will come back”|
|“I started having hair loss after I started using Mounjaro. Its been two months that I am off-Mounjaro but my hair is still falling like crazy. How long does it take for my hair to regrow after stopping Mounjaro?”|
|“I have been on Mounjaro and my hair is falling in clumps”|
|“I have noticed my hair are getting thin. I have been on Mounjaro for sometimes, but I have noticed the change in the last month and its getting worse. I also take a multivitamin but its not helping at all”.|
|“Has any woman experienced hair loss using Mounjaro? My wife is losing hair in clumps and my appointment is due with my skin specialist in about 9 months”|
|“It is very unnerving to see so much hair loss. I lost hair in the first few months but then hair spontaneously regrew. I am using protein, collagen, and a multivitamin. I don’t know if its helping or not but at least I am doing something”|
|“It’s not Mounjaro but the fast weight loss. This is the same as gastric bypass. your hair will regrow once the weight becomes stable”|
|Will weight-regain help my hair come back again?😥|
|“My Derm advised 5% Minoxidil spray and amino acid supplements. My hair regrew and it was just temporary hair loss”|
|“Contrary to all the above comments, my hair has become more thick. I have noticed a huge difference over the past few months”|
|“It’s better to do lab tests. I had marked hair loss. My thyroid was abnormal and I also lost significant weight”|
|“I have defnite hair loss. My Doc told me to expect some hair loss as I lose weight but its not “some hair loss”, its “crazy hair loss”|
Hair loss may be due to weight loss or maybe the drug effect, or maybe it’s both ways. However, for those who have very severe hair loss, if it’s due to Mounjaro, your hair will regrow.
Generally, it takes about 6 months for your hair to regrow, but sometimes it takes about a year or maybe two for full hair to regrow.
You should do the following to prevent hair loss:
- Avoid ponytail
- Use twice or thrice weekly biotin shampoo
- Dont brush or comb your hair when it is wet
- Use peppermint oil or a scalp-stimulating conditioner
To speed up hair regrowth, you may need to add some of the following vitamins to your diet:
- Folic acid,
- Vitamin B12
- Biotin, and
In addition, you should check your hormone levels, especially testosterone, estradiol, thyroid, and cortisol levels. Correct any hormonal changes that have occurred with Mounjaro use.
Lastly, you may need to use supplements and hair-regenerating medicines such as:
- Minoxidil spray
- Biotin supplements
- Zinc supplements
- Anti-androgens (Proscar)
|You may also like to read:|
Buy hair supplements: Profolan, Folisin, and Profollica